Hail, Pulaski
- When
- February 24, 11:46 PM EST
- Where
- Pulaski County, 1.3 mi WNW of Burnside
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.990, -84.600
Strong thunderstorms produced dime to nickel size hail on February 24, 2017.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Strong thunderstorms produced dime to nickel size hail on February 24, 2017.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 24, 9:49 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 949 PM EST Fri Feb 24 2017 .UPDATE... Issued at 949 PM EST FRI FEB 24 2017 Current conditions feature the area of showers and storms at the CWA doorstep along the I-75 corridor. It seems that no dominant cold pool or organization of the cells in central Kentucky, or Tennessee for that matter has occurred. Thus, with the cap still in place over eastern Kentucky, will be hard pressed to see any severe convection tonight. So have updated to pull the severe wording from the forecast but have left in the mention of strong storms with the potential to produce gusty winds and small hail. Have updated the HWO as well to take out the severe wording and input the mention of strong storms. UPDATE Issued at 713 PM EST FRI FEB 24 2017 Current conditions feature a line of showers and segments of strong to severe thunderstorms in central Kentucky to the west tracking northeast. Fine tuned the pops to account for a more timely arrival into eastern Kentucky. Decided to keep the severe mention in the forecast though, with heating lost and instability becoming more elevated, the cap in place more and more hints at any severe weather in eastern Kentucky will be dependent on what develops in central Kentucky and advects in. Mainly in the form of a squall line or bowing segments. As well, the main threat continues to be damaging winds. Onset into Kentucky may be as soon as 9pm. A new ZFP was sent out to account for these changes. && .SHORT TERM...(This evening through Saturday night) Issued at 517 PM EST FRI FEB 24 2017 South-southwest flow aloft will become more westerly through the short term as a potent storm system plows through the Great Lakes, pulling a trough through the Commonwealth over the next 24 hours. Surface low pressure over Lake Michigan will continue to move off to the northeast, pulling a cold front eastward through the region, and into eastern Kentucky during the overnight. A line of thunderstorms currently developing across the Midwest will move into our forecast area through the overnight period. HRRR timing of the main line of convection has been fairly consistent and generally agrees with what has been advertised. Some thunderstorms could produce severe weather with the main threat being damaging winds. Hail will be a secondary threat and a brief, isolated tornado can not be ruled out. Moisture, or the lack thereof will be the primary limiting factor to severe weather as dew points will top out in the mid 50s ahead of the front. Timing of the cold front through eastern Kentucky will also be a limiting factor. Regardless bulk shear is very impressive with this system, 40-70 kts, with the majority of the shear realized in the lowest 3 km. Thus the potential for bowing cells and line segments will be favored. Surface based instability to support this storm mode is not ideal but does appear to be sufficient. Consequently damaging winds are the primary severe weather threat. This has a distinctive QLCS flavor to it and considering the environment as a whole feel an isolated tornado can not be ruled out, though features of this type tend to be weaker than most and short lived. Low wet bulb temperatures and freezing levels suggest hail will be a possibility as well. Colder air invades the coal fields on Saturday and will set things up for a rather chilly weekend in general. Gusty winds will combine with strong cold air advection to make for a less than optimal day for outdoor activities. .LONG TERM...(Sunday through Friday) Issued at 315 PM EST FRI FEB 24 2017 The extended portion of the forecast will be fairly active, with alternating periods of wet and dry weather and warm and cooler conditions. The period will likely start off dry, with slightly above normal temperatures Sunday and Sunday night. The pattern is then expected to shift on Monday, as a weak warm front moves through the area, bringing persistent southerly flow and warmer air into the region. Rain showers should begin to move into the area from the southwest and west late Sunday night into early Monday morning. The rain will overspread the entire area by late Monday afternoon and early Monday evening, as an area of low pressure moves along what will become a nearly stalled out frontal boundary. This pattern is tentatively expected to persist through late in the day on Tuesday. A wave of low pressure is then forecast to form along the western end of the stalled front Tuesday night. This second area of low pressure is then expected to push eastward on Wednesday, and will drag another cold front across the lower Ohio valley and Tennessee valley regions. This boundary may be just strong enough, and just enough moisture an instability available, for a few thunderstorms to form along and just ahead of the front, as it moves across the region. Once the front moves past us Wednesday night, any thunderstorms should give way to all rain showers. We may even see enough cold air filter in behind the system to allow some snow to mix in with whatever rain is left. The last of this precipitation should be out of the area by late Thursday morning. Thursday and Thursday night should be mostly dry. There is an outside chance that a few rain and snow showers will move across the area along and north of I64 to end the period, with due to uncertainty, this should be taken with a grain of salt. Temperatures in the extended on average will be above average each day, with the warmest days being Monday, Tuesday, and Wednesday, when the highs will be in the 50s and 60s. Closer to normal values should be experienced on Thursday, when the mercury is forecast to max out lower 50s. Nightly lows should be in 30s, 40s, and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 713 PM EST FRI FEB 24 2017 Onset of showers and severe thunderstorms will be around 01z across eastern Kentucky and pushing east through 05z. Have updated the TAFs to account for this timing. MVFR to IFR visibility due to the moderate rainfall will be the impacts. a few MVFR cigs will be possibly but most cigs will remain above 3 KFT. Winds will continue to be southwesterly gusting to 25 knots at times. Winds are expected to then increase again tomorrow afternoon with westerly winds gusting up to 25 knots as well. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...RAY LONG TERM...AR AVIATION...SHALLENBERGER
Hazardous Weather Outlook National Weather Service Jackson KY 932 PM EST Fri Feb 24 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260545- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 932 PM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Strong storms are possible tonight. Some storms may produce gusty winds and small hail. Most of the thunderstorm activity will move through the area and into far eastern Kentucky by 3 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible late Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. RAY/SHALLENBERGER
Special Weather Statement
National Weather Service JACKSON KY
1034 PM EST FRI FEB 24 2017
KYZ068-250400-
Rockcastle-
1034 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKCASTLE COUNTY...
At 1034 PM EST, a strong thunderstorm was located near Gum Sulphur,
or 11 miles northwest of Mount Vernon, moving northeast at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boone, Snider, Climax, Disputanta, Hiatt, Gum Sulphur, Conway,
Wildie, Indian Lakes Park, Roundstone and Brodhead.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 65 and 72.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8444 3747 8438 3750 8435 3752 8436
3754 8435 3753 8430 3752 8430 3752 8427
3751 8427 3753 8423 3752 8421 3746 8419
3736 8449
TIME...MOT...LOC 0334Z 240DEG 50KT 3748 8450
ABESpecial Weather Statement
National Weather Service JACKSON KY
1056 PM EST FRI FEB 24 2017
KYZ058-059-069-250430-
Jackson-Estill-Powell-
1056 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...ESTILL AND NORTHWESTERN
JACKSON COUNTIES...
At 1055 PM EST, a strong thunderstorm was located near Shirley, or 11
miles southeast of Richmond, moving northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Stanton, Irvine, Clay City, Ravenna, Pilot, Bowen, Kimbrell, Rice
Station, Kings Station, Calloway Crossing, Wiseman Crossing Station,
Virden, Winston, Patsey, Wisemantown, Vaughns Mill, Hardwick, Weedon,
Shirley and Natural Bridge S.p..
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 13
and 35.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3790 8387 3790 8377 3782 8364 3773 8370
3748 8419 3749 8421 3756 8416 3757 8409
3764 8413 3767 8409 3774 8410 3775 8408
3778 8411 3781 8408 3782 8410 3788 8400
3793 8397
TIME...MOT...LOC 0355Z 234DEG 49KT 3759 8421
ABESpecial Weather Statement
National Weather Service JACKSON KY
1128 PM EST FRI FEB 24 2017
KYZ050>052-058>060-106-108-111-250500-
Rowan-Montgomery-Menifee-Lee-Estill-Morgan-Bath-Wolfe-Powell-
1128 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHWESTERN MORGAN...SOUTHEASTERN BATH...ESTILL...
MENIFEE...WESTERN LEE...SOUTHWESTERN ROWAN AND NORTHWESTERN WOLFE
COUNTIES...
At 1128 PM EST, a strong thunderstorm was located near Stanton,
moving northeast at 55 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Morehead, Stanton, Irvine, Frenchburg, Jeffersonville, Clay City,
Ravenna, Wellington, Salt Lick, Campsites in the Indian Creek area of
the Daniel Boone National Forest, Pilot, Zag, Bowen, Cornwell, Leeco,
Kimbrell, Rothwell, Omer, Pine Ridge and Fagan.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 14 and 43.
Interstate 64 in eastern Kentucky between mile markers 129 and 137.
LAT...LON 3802 8322 3753 8382 3766 8411 3767 8409
3774 8410 3775 8408 3778 8411 3780 8408
3782 8409 3784 8405 3783 8400 3786 8402
3786 8401 3788 8400 3822 8353
TIME...MOT...LOC 0428Z 229DEG 49KT 3777 8387
ABEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1129 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL MOUNT VERNON 37.36N 84.34W
02/24/2017 E0.75 INCH ROCKCASTLE KY PUBLIC
DIME SIZED HAIL COVERED THE GROUND. THIS REPORT WAS
RECEIVED VIA SOCIAL MEDIA.
&&
JPSpecial Weather Statement
National Weather Service JACKSON KY
1139 PM EST FRI FEB 24 2017
KYZ079-080-083-084-250515-
McCreary-Wayne-Laurel-Pulaski-
1139 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WAYNE...SOUTHWESTERN
LAUREL...PULASKI AND CENTRAL MCCREARY COUNTIES...
At 1139 PM EST, a strong thunderstorm was located 8 miles south of
Somerset, moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Sloans Valley, Bandy, Bronston,
Woodstock, Mount Victory, Dabney, Ritner, Hightop, Hogue, General
Burnside S.p., Coopersville, Holly Bay Rec. Area, Greenwood, Alpine,
Grade, Kidds Crossing and Ruth.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
40.
LAT...LON 3662 8473 3706 8485 3733 8450 3702 8415
3695 8425 3696 8428 3693 8431 3691 8431
TIME...MOT...LOC 0439Z 233DEG 42KT 3697 8465
ABEThe Jackson,KY radar (KJKL), 132 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673646, 673647.